This article is to illustrate the challenges any patient MAY experience when changing medications. I am describing my personal situation: please take into account while reading ALL situations are unique to the individual. My aim is to help patients be aware that changing medications MAY not be smooth sailing. I also ask friends, family and colleagues, especially those managing staff, to be aware changing medications is not as smooth as simply opening a new bottle of tablets. Be supportive and understanding of the patient.
2022 seemed to be a year of gradual deterioration. I ended up in the emergency department (ED) a few times and was hospitalised late January 2023, I had an infected tooth extracted, I just wasn’t feeling good at all. In late December I suddenly realised it was almost the holidays and I was likely to have doctors taking holidays. I felt bad enough that I decided I needed to talk to my rheumatologist before Christmas. My rheumatologist squeezed me in on his last consulting day prior to the holiday season, December 22, 2022. His assessment was that my old medication (let’s call this Med O) had ceased working for me. I stress the “for me” – this is one of the individual aspects – it may keep working very well for millions of other patients!
He started me on a new medication that day. We’ll call this Med N (“N” for New). I was advised it is not good to take Med O and Med N together, I was to stop Med O. I was to start (more like continue, as I had already started) Prednisolone and Celebrex to manage the pain. With hindsight, I think Med O may have still been partially working, guesstimate here, at 40% or 50% efficacy. Because once I stopped it, I got worse!
Med O was a daily tablet medication. The mean terminal elimination half-life ranges from 9 to 14 hours, so the web tells me. So once I stopped taking it, there was no longer any lingering protection from Med O.
Most fellow patients reading this will be aware many medications do NOT start working straight away. I talk about this in Movement As Medicine, written five days after I changed medications. By that stage I had read the documentation and worst case scenario was I could expect improvement in six months! Best case scenario was maybe “some” improvement in about four weeks. That’s a big difference in timeframes. Both “some” and “improvement” are very open to interpretation, too.
Between Christmas and New Year I had a case of De Quervain’s tenosynovitis in my left hand, requiring an ultrasound-guided steroid shot as soon as my rheumatologist was back in the consulting rooms! Not strictly PsA related, but I’m sure there is always a connection with these things, like the hole drilled in my big toe bone!
By that stage I had only had the initial Med N injection. This medication’s schedule is first injection at Week 0, second injection at Week 4, third injection at Week 12 and every eight weeks after that. I certainly wasn’t expecting it to be doing anything much at the three week mark.
On January 20th I yet again presented myself to ED because just about everything was hurting, I’d loss strength in my hands (could not even wring out the dishcloth). I was not a happy adventurer. I ended up having three infusions of methylprednisolone over three days to try to knock on its head the inflammation raging through my body. For a few days afterwards I did feel better, but then started to slide downhill again. Called rheumatologist. His advice was to increase the Prednisolone to 50 mg per day, then taper off at a 10 mg reduction per week down to 10 mg, then stay at 10 mg per day. I’d never been on such a dose! Especially after three infusions! I had noticed breathlessness was an issue after I’d been discharged from hospital and once I increased the Prednisolone dose I noticed sweating and (the worst bit) palpitations at night. Every night. It was like my heart was beating in my ears. Very unsettling experience.
I have a nocturnal AV block. This means my heart skips beats every now and then. Let me tell you, when you have palpitations the missed beats are accentuated. My heart was pounding then dead silence. While it is only a few seconds, I still found myself anxiously awaiting the next beat.
I woke up on March 1st feeling decidedly unwell. Doctor time! GP Clinic squeezed me in with a different than my usual doctor. She listened to my symptoms explanation then looked at my rather elevated blood pressure and heart rate.
She wrote a letter to ED and told me to go home, pack a bag and head to ED. “Here we go again”, I thought. This was to be my sixth (I think, I may be missing one, I’ve lost track) trip to ED since October! While we both felt I was reacting to the Prednisolone, the obs were enough to need checking out. Bloods and a CT scan later I was sent home. I was not about to have a heart attack, so there was not much they could do. Yes, the picture above is me in ED on that day.
On February 28th I had reduced my Prednisolone to 20 mg a few days early because I was over the palpitations. While that had no effect (a bit early for the reduction to be reflected in my body’s behaviour) on the Tuesday night, Wednesday night I had no palpitations. I haven’t had any since that night either. Very happy about that!
Consider where I was at that point: Med N was still not being effective, and I was reducing the Prednisolone so the inflammation was increasing. Increased inflammation means higher pain levels. I was in a no-win situation at that point.
It isn’t all about the pain either. With my routines I can generally be pain-free by around 10:30 am, depending on when I get up, medication or no medication. It is the nature of the disease. The lack of energy and general feeling of unwellness was overpowering and that I can’t fix by 10:30 am. The effort required to do ANYTHING seemed too much. Having a shower? Tomorrow will do. Cooking? Toast was easier. Writing? The brain would not co-operate. I had to talk myself into walking, something I never have to do. Hydro pool? The effort required to get into bathers, drive there, get home and then shower just seemed all too much.
On March 9th I had my third Med N injection. Yes, technically a week early, but that is because somehow (do not ask) I stuffed up Week 4 timing. That’s OK, by the way, there is a window either side – I’d just confused myself. Cognitive impairment is worse at this time, naturally. I was still annoyed with myself.
FINALLY, March 11th (yesterday) I woke up and the malaise had lifted. All the sore bits weren’t sore. I could actually wring out the dishcloth – strength in my hands is returning. I am writing. I had been noticing gradual improvement over the preceding few days, but not wanting to count my chickens before they hatched, I’d been cautious. That cited six month timeframe was still floating before my eyes!
I still have swelling in various spots I can see and no doubt in spots I can’t see. I can’t see inside my shoulders, for example. I can see swelling in my hands still and there is fluid pooled under the skin on the top of my feet (like a bubble on both feet). The ankles are still swollen, but better than they were. I hope I’m safe to say we now have improvement: long may it continue!
So there you have it: just ONE example of how changing medications may not be as simple as just opening a new bottle of pills. If you or someone in your life is changing medications, please be gentle. Be understanding. Be aware it may NOT be smooth sailing. This has been an eleven week journey to just get SOME improvement from Med N. How fast improvement will continue, I cannot say.
Please note I have NOT addressed the question of adverse reactions to a new medication in this article, which is something to be aware of, of course. I’ve stuck to the topic of the process of change without adverse reactions. I have had an adverse event in the past, “When Medication Messes With Your Mind“.
* Med N was showing it was working on skin and nails though – so something was happening.